SEARCH

SEARCH BY CITATION

A man in his early 40s presented with a 2-month history of a pruritic rash affecting his neck, axillae, trunk and groins. The patient was of black African origin. He had been diagnosed with human immunodeficiency virus (HIV) infection 6 years previously, and since diagnosis had been treated with abacavir 600 mg and lamuvidine 300 mg (Kivexa; ViiV Healthcare UK Ltd, Brentford, Middlesex, UK) and nevirapine 400 mg once daily. The patient's CD4 count was 403 cells/μL at presentation. He also had a history of schizophrenia, for which he had been treated with depot fluphenazine 50 mg once monthly for 3 years. His previous antipsychotic medication had included trihexyphenidyl 2 mg three times daily and chlorpromazine 200 mg once daily, which were both discontinued 3 months before his initial presentation to us. There had been no alterations to the dose of his regular medications.

On physical examination, the lesions were seen to be lichenoid in appearance (Fig. 1a). On histological examination of a skin biopsy, a lichenoid inflammatory infiltrate was seen (Fig. 1b), which was thought most probably to be drug-related. The rash progressed, and the patient developed severe oral ulceration with diffuse blistering involving > 30% body surface area (BSA) with marked desquamation on his back, which was positive for Nickolsky's sign (Fig. 2a). Two skin biopsies were consistent with a lichenoid drug eruption progressing to toxic epidermal necrolysis (TEN) (Fig. 2b).

image

Figure 1. (a) Initial presentation with papular lichenoid eruption. (b) A 4 mm punch biopsy, showing a dense upper dermal lichenoid infiltrate with eosinophils and scattered epidermal apoptoses (haematoxylin and eosin, original magnification × 100).

Download figure to PowerPoint

image

Figure 2. (a) Disease progression with extensive desquamation in the lumbosacral area with a positive Nikolsky sign. (b) A 4 mm punch biopsy, showing necrosis of the superficial epidermal layer with epidermal detachment, a dermal and interface lymphocytic infiltrate, and numerous apoptoses consistent with a lichenoid drug eruption progressing to toxic epidermal necrosis (haematoxylin and eosin, original magnification × 40). (c) Indirect immunofluorescence of circulating anti-epithelial IgG antibodies, showing intercellular deposition on monkey oesophagus substrate, consistent with paraneoplastic pemphigus. (d) Computed tomography scan, showing an epigastric mass, 86 × 114 × 100 mm in size. Biopsy of this mass confirmed it as a B-cell lymphoma.

Download figure to PowerPoint

All current medication was stopped. The patient received intravenous immunoglobulin (IVIG) at a dose of 2 g/kg for 3 days, followed by 500 mg pulsed methylprednisolone without improvement. He developed abdominal pain, and computed tomography of the abdomen showed a large epigastric mass (Fig. 2d), which was diagnosed from biopsy as a diffuse B-cell lymphoma. Direct immunofluorescence (IF) of the skin biopsies showed epidermal deposition of IgG and C3. Indirect IF performed on monkey oesophagus (titre 1 : 1600) and rat bladder epithelium (titre 1 : 800) showed intercellular deposition of IgG, consistent with paraneoplastic pemphigus (PNP) (Fig. 2c). Autoantibodies to desmoglein 3 (167 U/mL; normal < 30 U/mL) were detected by ELISA. At the time of diagnosis, the patient was gravely unwell with cutaneous involvement of >60% BSA, and he died shortly afterwards of sepsis.

PNP is a rare immunobullous disorder associated with various lymphoreticular malignancies. It presents with recalcitrant mucositis and a variety of cutaneous lesions, which can be bullous or lichenoid, resembling erythema multiforme or graft-versus-host disease.[1] The pathogenesis of PNP is incompletely understood, but is thought to involve autoantibody formation to intraepithelial targets, resulting in acantholysis and keratinocyte apoptosis.[2]

To our knowledge, this is the first reported case of PNP in an individual infected with HIV. This is unexpected, given the increased frequency of malignancies in this patient population. However, an analysis of 416 patients with Castleman disease (a human herpesvirus 8-associated lymphoproliferative disorder) found that PNP was present exclusively in the HIV-negative cohort.[3] How HIV may influence the pathogenesis of PNP is unknown, but the mechanism could involve impaired antigen-specific humoral immunity.[4] However, PNP is very rare, and the association with HIV in our patient could have occurred by chance.

Our patient initially presented with clinical and histological features consistent with a lichenoid drug eruption progressing to TEN. PNP can be diagnostically challenging, and this case emphasizes the importance of considering this diagnosis in patients with severe, unresponsive mucocutaneous blistering. This is especially important in the context of HIV, given the increased frequency of drug eruptions owing to changing drug regimens and polypharmacy in individuals with this condition.

References

  1. Top of page
  2. References
  • 1
    Nguyen VT, Ndoye A, Bassler KD, et al. Classification, clinical manifestations, and immunopathological mechanisms of the epithelial variant of paraneoplastic autoimmune multiorgan syndrome: a reappraisal of paraneoplastic pemphigus. Arch Dermatol 2001; 137: 193206.
  • 2
    Amagai M, Nishikawa T, Nousari HC, et al. Antibodies against desmoglein 3 (pemphigus vulgaris antigen) are present in sera from patients with paraneoplastic pemphigus and cause acantholysis in vivo in neonatal mice. J Clin Invest 1998; 102: 77582.
  • 3
    Talat N, Schulte KM. Castleman's disease: systematic analysis of 416 patients from the literature. Oncologist 2011; 16: 131624.
  • 4
    De Milito A, Nilsson A, Titanji K, et al. Mechanisms of hypergammaglobulinemia and impaired antigen-specific humoral immunity in HIV-1 infection. Blood 2004; 103: 21806.